Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 201, NWS Jacksonville, FL

July 11, 2017Appling County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 11, 2017, 9:03 PM EDT for Appling County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2017, 9:03 PM EDT (01:03 UTC)
Expired
Jul 11, 2017, 9:45 PM EDT
In force
42 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Appling County, GA

The radar

The Moody AFB radar (KVAX), 124 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 1.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1530 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WUUS52 KJAX 120103
SVRJAX
GAC001-120145-
/O.NEW.KJAX.SV.W.0201.170712T0103Z-170712T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
903 PM EDT TUE JUL 11 2017

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Appling County in southeastern Georgia...

* Until 945 PM EDT

* At 903 PM EDT, a severe thunderstorm was located over Baxley,
  moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Baxley, Graham, Surrency, Plant Hatch, Pine Grove and Grays
  Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3194 8238 3194 8228 3190 8219 3191 8213
      3189 8212 3189 8211 3186 8212 3183 8206
      3180 8211 3177 8209 3177 8213 3147 8214
      3156 8225 3166 8245 3174 8255 3175 8252
      3184 8252 3184 8243 3197 8243
TIME...MOT...LOC 0103Z 169DEG 7KT 3178 8234 

HAIL...1.00IN
WIND...60MPH
 
$$

ELSENHEIMER
3 follow-up statements
798 
WWUS52 KJAX 120106
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
906 PM EDT TUE JUL 11 2017

GAC001-120145-
/O.CON.KJAX.SV.W.0201.000000T0000Z-170712T0145Z/
Appling GA-
906 PM EDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR APPLING COUNTY...

At 906 PM EDT, a severe thunderstorm was located over Baxley, moving
north at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Baxley, Graham, Surrency, Plant Hatch, Pine Grove and Grays Landing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3194 8238 3194 8228 3190 8219 3191 8213
      3189 8212 3189 8211 3186 8212 3183 8206
      3180 8211 3177 8209 3177 8213 3172 8219
      3167 8234 3166 8245 3174 8255 3175 8252
      3184 8252 3184 8243 3197 8243
TIME...MOT...LOC 0106Z 169DEG 7KT 3179 8234 

HAIL...1.00IN
WIND...60MPH
 
$$

ELSENHEIMER
690 
WWUS52 KJAX 120121
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
921 PM EDT TUE JUL 11 2017

GAC001-120145-
/O.CON.KJAX.SV.W.0201.000000T0000Z-170712T0145Z/
Appling GA-
921 PM EDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHERN APPLING COUNTY...

At 921 PM EDT, a severe thunderstorm was located near Baxley, moving
north at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Baxley, Graham, Surrency, Plant Hatch, Pine Grove and Grays Landing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3194 8238 3194 8228 3190 8219 3191 8213
      3189 8212 3189 8211 3186 8212 3172 8219
      3167 8234 3184 8252 3184 8243 3197 8243
TIME...MOT...LOC 0121Z 169DEG 7KT 3182 8235 

HAIL...1.00IN
WIND...60MPH
 
$$

ELSENHEIMER
947 
WWUS52 KJAX 120142
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
942 PM EDT TUE JUL 11 2017

GAC001-120152-
/O.EXP.KJAX.SV.W.0201.000000T0000Z-170712T0145Z/
Appling GA-
942 PM EDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN APPLING COUNTY WILL
EXPIRE AT 945 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3194 8238 3194 8228 3190 8219 3191 8213
      3189 8212 3189 8211 3186 8212 3172 8219
      3167 8234 3184 8252 3184 8243 3197 8243
TIME...MOT...LOC 0142Z 169DEG 7KT 3186 8236 

$$

ELSENHEIMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 8:33 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 11, 8:33 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
833 PM EDT Tue Jul 11 2017

.UPDATE..Convection gradually dissipating across interior ne
FL...while still ongoing interior se GA. Expect GA activity
to gradually diminish thru Midnight as suggested by the HRRR
model...then partly cloudy skies. Current low temp forecast
looks good...with lwr-mid 70s.

&&

.AVIATION...VFR conditions expected next 24 hours...with locally
lower conditions with widely scattered afternoon TSRA...but very
low coverage leads me to keep TS out of the TAFs for Wed
afternoon.

&&

.MARINE...Surface ridge will shift north which will set up an
easterly flow through this week. Winds will be less than 15 knots
with seas mostly in the 2 to 4 foot range.

Rip Currents: Low risk becoming moderate on Wednesday as onshore
winds increase.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  93  73  95 /  50  30  10  10
SSI  76  88  78  88 /  10  10  10  10
JAX  73  91  75  91 /  10  10  10  20
SGJ  73  88  77  88 /  10  20  10  30
GNV  72  93  73  92 /  20  30  10  30
OCF  71  92  74  91 /  30  30  10  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Wolf/Elsenheimer/Peterson
Hazardous weather outlook, Jul 11, 8:35 PM EDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
835 PM EDT Tue Jul 11 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-121000-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
835 PM EDT Tue Jul 11 2017

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Tonight...

Scattered thunderstorms will gradually diminish during the evening
aross interior southeast Georgia and northeast Florida.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to Scattered Thunderstorms are expected each day, with
the greatest potential during the afternoon and early evening.
Locally heavy rainfall...gusty winds...and frequent lightning will
be possible in the strongest thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Jul 11, 6:50 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
650 PM EDT TUE JUL 11 2017

FLZ020-022-023-GAZ150-162-163-112315-
Columbia FL-Baker FL-Hamilton FL-Ware GA-Clinch GA-Echols GA-
650 PM EDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER...NORTHEASTERN
COLUMBIA...NORTHEASTERN HAMILTON...SOUTHEASTERN ECHOLS...SOUTHEASTERN
WARE AND SOUTHEASTERN CLINCH COUNTIES UNTIL 715 PM EDT...

At 649 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belmont to 7 miles northwest of Taylor.
Movement was north at 15 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Jasper, Fargo, Taylor, Belmont and Needmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3074 8301 3075 8216 3057 8221 3056 8223
      3054 8224 3050 8222 3040 8226 3040 8290
      3049 8298
TIME...MOT...LOC 2249Z 184DEG 12KT 3049 8279 3050 8239

ELSENHEIMER
Special weather statement, Jul 11, 6:52 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
652 PM EDT TUE JUL 11 2017

GAZ135-136-151-112315-
Pierce GA-Appling GA-Wayne GA-
652 PM EDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIERCE...CENTRAL
WAYNE AND SOUTHEASTERN APPLING COUNTIES UNTIL 715 PM EDT...

At 652 PM EDT, Doppler radar was tracking a strong thunderstorm over
Screven, or 9 miles northeast of Patterson, moving north at 10 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Jesup, Patterson, Gardi, Screven, Offerman, Doctortown, Bristol and
Broadhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3167 8185 3165 8182 3165 8181 3166 8181
      3165 8180 3144 8173 3135 8218 3152 8224
      3153 8224 3153 8223 3154 8223 3156 8225
      3156 8226 3159 8227 3168 8185
TIME...MOT...LOC 2252Z 184DEG 11KT 3145 8200

ELSENHEIMER
Special weather statement, Jul 11, 7:18 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
718 PM EDT TUE JUL 11 2017

GAZ135-136-151-112345-
Pierce GA-Appling GA-Wayne GA-
718 PM EDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIERCE...WESTERN
WAYNE AND SOUTHEASTERN APPLING COUNTIES UNTIL 745 PM EDT...

At 717 PM EDT, Doppler radar was tracking a strong thunderstorm near
Screven, or near Jesup, moving north at 15 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Jesup, Patterson, Screven, Odum, Offerman, Bristol, Doctortown and
Broadhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3167 8185 3165 8182 3165 8181 3166 8181
      3164 8179 3140 8186 3138 8204 3140 8222
      3156 8221 3170 8213 3172 8189
TIME...MOT...LOC 2317Z 187DEG 11KT 3152 8196

ELSENHEIMER
Special weather statement, Jul 11, 7:48 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
748 PM EDT TUE JUL 11 2017

GAZ136-120015-
Wayne GA-
748 PM EDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE COUNTY UNTIL
815 PM EDT...

At 748 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jesup, moving north at 10 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Jesup, Gardi, Odum and Doctortown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3178 8198 3179 8196 3176 8194 3175 8191
      3173 8191 3171 8188 3167 8185 3165 8181
      3166 8181 3164 8179 3163 8179 3163 8177
      3161 8177 3161 8175 3160 8175 3161 8174
      3151 8174 3164 8206 3182 8204 3182 8202
TIME...MOT...LOC 2348Z 190DEG 9KT 3166 8192

ELSENHEIMER
Local storm report, Jul 11, 8:38 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
838 PM EDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     FORT WHITE              29.92N 82.71W
07/11/2017                   COLUMBIA           FL   911 CALL CENTER

            DISPATCH RECEIVED REPORTS OF SEVERAL TREES DOWN IN FORT
            WHITE. THE TIME GIVEN WAS BASED ON RADAR.

&&

PPETERS
Special weather statement, Jul 11, 8:47 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
847 PM EDT TUE JUL 11 2017

GAZ135-136-120115-
Appling GA-Wayne GA-
847 PM EDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE AND
NORTHEASTERN APPLING COUNTIES UNTIL 915 PM EDT...

At 847 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Plant Hatch. This storm was nearly stationary.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Baxley, Plant Hatch and Grays Landing.

LAT...LON 3196 8238 3193 8232 3194 8231 3195 8231
      3193 8230 3194 8228 3192 8225 3190 8219
      3190 8214 3191 8213 3189 8214 3189 8212
      3190 8211 3186 8212 3184 8207 3174 8208
      3173 8240 3185 8243 3197 8243
TIME...MOT...LOC 0047Z 180DEG 4KT 3185 8226

ELSENHEIMER

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:47 PM EDTSpecial Weather StatementJAXAppling28 min
Jul 12, 6:49 PM EDTSpecial Weather StatementJAXCoffee26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.